Nebraska, 2019

Hail in Nebraska, June 19, 2019

June 19, 2019 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms developed during the early evening hours of June 19th over southern Brown county. These storms then tracked to the southeast impacting portions of the central Sandhills into the mid evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed during the early evening hours of June 19th over southern Brown county. These storms then tracked to the southeast impacting portions of the central Sandhills into the mid evening hours. Hail up to golf ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 5:47 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 19, 5:47 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
647 PM CDT Wed Jun 19 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 347 PM CDT Wed Jun 19 2019

Weak surface boundary draped north to south across the Sandhills
into portions of southwest Nebraska acting as the focus for isolated
thunderstorms to develop this afternoon. Aloft, modest instability
and shear are sufficient to see a few strong thunderstorms capable
of hail, gusty winds, and occasional cloud to ground lightning. The
surface boundary will drift east before beginning to wash out this
evening. This should spell the end of thunderstorm development
across the local area. Attention will then turn to convection moving
off the high plains and into the area from the west. Believe with
the loss of daytime heating, these too should wane out before moving
in. A few scattered weak thunderstorms may still drift through the
area, but any potential for strong storms should end by early
evening. Lows will fall into the low 50s across the west to near 60
in the east.

For Thursday, expect a warmer day as h85 temperatures climb into the
upper teens to low 20s northeast to southwest. It's these same warm
temperatures that will keep the area capped and dry for the daytime
hours. Highs will climb into the upper 70s to low 80s. During the
evening, a strong low-level jet will develop overhead and spark off
scattered thunderstorms across much of western Nebraska. Strong
shear will be in place thanks in part to the 30-40 knot jet max at
h85 with modest instability. Cannot rule out a few strong or severe
thunderstorms Thursday evening into early Friday with the main
threats being large hail and strong wind gusts. Agree with the SPC's
Marginal Risk for this timeframe. Any storm will be capable of
locally heavy rain as well. Lows Thursday night will fall into the
low 50s northwest to near 60 south and east.

.LONG TERM...(Friday through Wednesday)
Issued at 347 PM CDT Wed Jun 19 2019

Beginning 12z Friday. Area begins the period under southwest flow
with large upper-level trough situated across eastern MT into the
western Dakotas. Ridging remains in place across the Gulf Coast with
strong h5 flow aloft across Nebraska between the two features. Main
feature across MT is expected to deepen and push north and east as
it does into far southern Saskatchewan. A surface front will drop
through the area during the daytime Friday and will serve as the
focus for shower and thunderstorm development. Ahead of this
boundary there will be a few pockets of moderate instability in a
highly sheared environment. The SPC covers the far eastern counties
with a Marginal outlook for severe weather. Think there will
definitely be the potential for a few elevated hailers across that
area and possibly a little further west. Otherwise, winds behind the
front may be breezy out of the northwest with gusts approaching 25
mph. Highs will range from near 70 in the northwest to low 80s south
and east.

Upper-level flow amplifies on Saturday as a shortwave rotates around
the southern periphery of the southern SK storm. As the shortwave
drops into the 4-corners region it cuts off and slows its approach
into the high plains. Weak high pressure pushes through on Saturday.
As low level flow turns out of the east behind the departing high
pressure, modest upslope of humid air will bring rain and
thunderstorm chances back to the area for the late afternoon and
evening. Lee-side cyclogenesis will develop a low-pressure center
across the southern plains late Saturday into early Sunday and push
it quickly to the north and east during the daytime Sunday. Main h5
vort max will move through bringing scattered rain and thunderstorm
chances to end the weekend. Believe there to be enough instability
to realize thunderstorms across the area but any severe threat will
likely remain east of the area.

Shortwave ridging builds in bringing more zonal flow for Monday and
Tuesday. More seasonable temperatures are expected as highs return
into the 80s across the area with slight chances for afternoon
thunderstorms. As it stands now upper-level dynamics do not look to
be in place for the potential of organized severe thunderstorms.
Wednesday sees the return of southwesterly flow as the next
disturbance moves into the Pacific Northwest. Temperatures climb
into the upper 80s to near 90 for Wednesday with chance PoPs for
afternoon thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 646 PM CDT Wed Jun 19 2019

VFR anticipated for most terminal this evening and overnight. We
are watching the latest CAMs that indicate additional thunderstorm
development along a sfc boundary, though we feel most of the
strong activity will be diurnally driven, thus weaken after
sunset. Overnight, showers and thunderstorms may linger with the
potential of fog development, though ATTM coverage and confidence
in the location is not sufficient for a prevailing mention.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Jacobs
Hazardous weather outlook, Jun 19, 2:36 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
336 PM CDT Wed Jun 19 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 PM CDT Wed Jun 19 2019 /236 PM MDT Wed Jun 19 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong to briefly severe thunderstorms are possible late
this afternoon and early evening across western and north central
Nebraska. Gusty winds and hail up to the size of quarters would
be the threats with any severe thunderstorm. Additional showers
and thunderstorms are possible late this evening and overnight,
mainly across north central Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A few strong or breifly severe thunderstorms are possible. Locally
heavy rainfall, hail to the size of quarter and gusty winds are
the main severe threats.

Periodic chances for thunderstorms are forecast Friday through
Tuesday. The threat for organized severe weather during this
timeframe seems low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jun 19, 3:50 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
450 PM CDT Wed Jun 19 2019

NEZ008-192215-
Brown NE-
450 PM CDT Wed Jun 19 2019

...SPECIAL WEATHER STATEMENT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Ainsworth, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Raven, Jones Lake and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4231 9966 4222 9966 4209 9995 4244 10013
      4250 9996
TIME...MOT...LOC 2150Z 326DEG 19KT 4238 9999

Jurgensen
Special weather statement, Jun 19, 4:19 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
519 PM CDT Wed Jun 19 2019

NEZ008-192300-
Brown NE-
519 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL
600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Ainsworth, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Raven and Jones Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4236 10004 4246 9996 4232 9967 4215 9988
TIME...MOT...LOC 2219Z 309DEG 14KT 4238 9995

Jacobs
Special weather statement, Jun 19, 5:32 PM CST, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
632 PM CDT Wed Jun 19 2019

NEZ008-009-026-027-200000-
Brown NE-Loup NE-Rock NE-Blaine NE-
632 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHEASTERN BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 700
PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Rose, or 18 miles north of Brewster, moving southeast
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rose, Fox Bayou, Duff and Johnsons Corner.

This includes Highway 183 between mile markers 148 and 154.

LAT...LON 4219 9987 4227 9975 4213 9943 4195 9970
TIME...MOT...LOC 2331Z 313DEG 13KT 4219 9977

Snively
Special weather statement, Jun 19, 5:46 PM CST, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM CDT Wed Jun 19 2019

NEZ006-200015-
Keya Paha NE-
646 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA COUNTY UNTIL
715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Wewela, or 15 miles northeast of Springview, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nets Peak, Mills and Brocksburg.

This includes Highway 12 between mile markers 61 and 79.

LAT...LON 4293 9925 4277 9948 4300 9963 4300 9937
TIME...MOT...LOC 2345Z 313DEG 12KT 4298 9952

Snively
Special weather statement, Jun 19, 6:01 PM CST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
701 PM CDT Wed Jun 19 2019

NEZ008-009-026-027-200030-
Brown NE-Loup NE-Rock NE-Blaine NE-
701 PM CDT Wed Jun 19 2019

...SPECIAL WEATHER STATEMENT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Rose, or 13 miles northeast of Brewster, moving
southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fox Bayou.

This includes Highway 183 between mile markers 145 and 148.

LAT...LON 4212 9983 4219 9973 4206 9945 4193 9970
TIME...MOT...LOC 0000Z 313DEG 12KT 4211 9973

Snively
Special weather statement, Jun 19, 6:17 PM CST, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
717 PM CDT Wed Jun 19 2019

NEZ006-007-009-010-200100-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
717 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK...WESTERN
HOLT...EASTERN KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES UNTIL 800 PM
CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Springview, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mills, Brocksburg and Mariaville.

This includes Highway 12 between mile markers 60 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4271 9908 4258 9940 4292 9959 4300 9940
      4299 9936
TIME...MOT...LOC 0017Z 330DEG 16KT 4291 9944

Jacobs

The radar

The North Platte radar (KLNX), 73 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Blaine

When
June 19, 6:32 PM CST
Where
Blaine County, 9.28 mi E of Brewster
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -99.690

Hail, Blaine

When
June 19, 6:59 PM CST
Where
Blaine County, 8.19 mi ESE of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
41.890, -99.720

Hail, Custer

When
June 19, 7:40 PM CST
Where
Custer County, 4.02 mi NNW of Gates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.680, -99.670

Hail, Custer

When
June 19, 7:45 PM CST
Where
Custer County, 3.79 mi NNW of Gates
Measured
1.25 in hail
Reported by
Public
Coordinates
41.680, -99.660

Hail, Sheridan

When
June 19, 11:00 PM MST
Where
Sheridan County, 19.34 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -102.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840453, 840456, 840457, 840459, 840461.